Is migraine treatment safe after post concussion syndrome?

If someone suffered from post concussion syndrome after a debilitating concussion, is treatment with migraine medicine dangerous?

My daughter suffered a debilitating concussion in 2010, followed by post concussion syndrome and now appears to have many of the symptoms of migraine. I am worried that medicines that alter the brain chemistry will cause problems. I took Topomax because I am a migraine sufferer, and didn’t like the side effects. Forgetfulness being a major one. She already suffers from forgetfulness post concussion and I am worried the side effects will be exasperated by the medication


Community Answers
  • Nancy Harris Bonk moderator
    4 months ago

    Hi lisaaf1964,

    I’m so sorry to hear about your daughter’s concussion. Having had one myself, I know how debilitating they can be.

    I understand the worry about taking medications, however being in constant pain can be damaging as well.

    Topamax is not the only medication that can be used for migraine prevention. I would encourage you to express your concerns to the doctor and find another option that you’re both comfortable with. There are over 100 medications and supplements that can be used to treat migraine, so try not to lose hope. This article has that information; https://migraine.com/blog/migraine-preventives-start/.

    Are there any concussion clinics near you? That may be something to consider. Or if you haven’t already, you may want to seek out the expertise of a doctor who is board certified in headache medicine, which is different than being certified in neurology. When you get a chance, take a look at these articles on how these doctors are different and how to find one; http://migraine.com/blog/how-are-migraine-specialists-different/
    and https://migraine.com/blog/really-find-headache-specialist/.

    Let me know what you think,
    Nancy

  • Share Your Answer

    Poll